Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Remarks on nonoscillation theorems for a second order nonlinear differential equation


Author: James S. W. Wong
Journal: Proc. Amer. Math. Soc. 83 (1981), 541-546
MSC: Primary 34C10
DOI: https://doi.org/10.1090/S0002-9939-1981-0627687-0
MathSciNet review: 627687
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper proves two results concerning nonoscillation of solutions of the second order nonlinear differential equation ()

$\displaystyle y + a(t){\left\vert y \right\vert^\gamma }\;\operatorname{sgn} y = 0,\quad \gamma > 0,$

where $ a(t)$ is positive, continuous and locally of bounded variation, and sgn $ y$ denotes the sign of the function $ y(t)$. Assume also that $ a(t)$ satisfies $ \smallint _0^\infty {a^{ - 1}}(s)\;d{a_ + }(s) < \infty $. The main results are Theorem A. Let $ 0 < \gamma < 1$. If $ {\lim _{t \to \infty }}{t^2}a(t) = 0$, then () is nonoscillatory. Theorem B. Let $ \gamma > 1$. If $ {\lim _{t \to \infty }}{t^{\gamma + 1}}a(t) = 0$, then () is nonoscillatory.

References [Enhancements On Off] (What's this?)

  • [1] F. V. Atkinson, On second order nonlinear oscillations, Pacific J. Math. 5 (1955), 643-647. MR 0072316 (17:264e)
  • [2] M. Bôcher, The theorems of oscillation of Sturm and Klein. I, II, Bull. Amer. Math. Soc. 4 (1897/8), 295-313; 365-376.
  • [3] C. V. Coffman and D. F. Ullrich, On the continuation of solutions of a certain nonlinear differential equation, Monatsh. Math. 71 (1967), 385-392. MR 0227494 (37:3078)
  • [4] C. V. Coffman and J. S. W. Wong, Oscillation and nonoscillation of solutions of generalized Emden-Fowler equations, Trans. Amer. Math. Soc. 167 (1972), 399-434. MR 0296413 (45:5473)
  • [5] -, Oscillation and nonoscillation theorems for second order ordinary differential equations, Funkcial. Ekvac. 15 (1972), 119-130. MR 0333337 (48:11662)
  • [6] M. E. Gollwitzer, Nonoscillation theorems for a nonlinear differential equation, Proc. Amer. Math. Soc. 26 (1970), 78-84. MR 0259243 (41:3885)
  • [7] J. W. Heidel, A nonoscillation theorem for a nonlinear second order differential equation, Proc. Amer. Math. Soc. 22 (1969), 485-488. MR 0248396 (40:1648)
  • [8] D. V. Izyumova and I. T. Kiguradze, Some remarks on the solutions of the equation $ u + a(t)f(u) = 0$, Differencial'nye Uravnenija 4 (1968), 589-605. (Russian) MR 0227544 (37:3128)
  • [9] A. Kneser, Untersuchung über die reellen Nullstellen der Integrale linear Differentialgleichungen, Math. Ann. 42 (1893), 409-435. MR 1510784
  • [10] W. Leighton, On self-adjoint differential equation of second order, J. London Math. Soc. 27 (1952), 37-47. MR 0046506 (13:745b)
  • [11] J. S. W. Wong, On the generalized Emden-Fowler equation, SIAM Rev. 17 (1975), 339-360. MR 0367368 (51:3610)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1981-0627687-0
Keywords: Second order, nonlinear, differential equation, oscillation
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society